Illinois, 2015Flash Flood and Damaging Wind in Illinois, September 17 to 18, 2015
September 17 to 18, 2015 · NWS DVN · 2 events in 2 counties and zones
An upper level disturbance interacting with a cold front and warm moist air produced areas of thunderstorms, some severe with hail and also locally heavy rainfall resulting in flash flooding.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An upper level disturbance interacting with a cold front and warm moist air produced areas of thunderstorms, some severe with hail and also locally heavy rainfall resulting in flash flooding.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Sep 17, 1:54 PM CST, 2 hours 17 minutes earlier.
Area forecast discussion, Sep 17, 1:54 PM CST, 2 hours 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
254 PM CDT THU SEP 17 2015
.SYNOPSIS...
ISSUED AT 224 PM CDT THU SEP 17 2015
THIS WILL BE A SHORT DISCUSSION SINCE STRONG STORMS CONTINUE OVER
THE REGION. ANALYSIS AT 2 PM DEPICTS COLD FRONT ENTERING FAR NW
IOWA WITH MOISTURE POOLING AHEAD OF FRONT OF DEWPOINTAS NEAR 70.
SHORT TERM TOOLS WITH LOTS OF CLOUDS SUPPORTS A CONVECTIVE LINE TO
FIRE AHEAD OF THE BOUNDARY THE NEXT FEW HOURS AND MOVE ACROSS THE
FORECAST AREA TONIGHT. UPPER TROUGH DIGGING IN THE INTERMOUNTAIN
WEST WILL PRODUCE A WAVE ON THE FRONT LATE FRIDAY. ALL THE AREA
SHOULD SEE WIDESPREAD .75 TO 1.5 PLUS INCHES THE NEXT 30 HOURS
WITH ISOLATED 2 PLUS INCH AMOUNTS POSSIBLE. UPSTREAM ENERGY INDICATES
QUIET AND PLEASANT EARLY FALL WEATHER THEN INTO LATE NEXT WEEK.
&&
.SHORT TERM...(THIS EVENING THROUGH FRIDAY)
ISSUED AT 224 PM CDT THU SEP 17 2015
TONIGHT...CONVECTIVE LINE SHOULD MOVE ACROSS THE FORECAST AREA MID
EVENING TO LATE OVERNIGHT WITH SOME STRONG STORMS POSSIBLE UNTIL
LATE EVENING DUE TO RISK OF STRONG AND GUSTY WINDS OVER 40 MPH.
AN ISOLATED LOWER END SEVERE STORM IS NOT OUT THE QUESTION BUT
THIS WOULD NEED TO OCCUR BEFORE LATE EVENING AND AHEAD OF THE
LINE. MAIN ISSUE WILL BE RAINFALL RATES OF UP TO 2 INCHES AN HOUR
WITH THE NORTHERN 1/2 OR MORE OF THE REGION TO PICK UP THE HEAVIEST
AMOUNTS WITH THREE QUARTERS TO 1 PLUS INCH AMOUNTS MOST COMMON.
SOUTH 1/3 TO 1/2 SHOULD SEE LIGHTER AND MORE SPOTTY AMOUNTS GENERALLY
LESS THAN A HALF INCH. POPS ARE LIKELY TO CATEGORICAL TONIGHT.
FLASH FLOOD GUIDANCE IS WELL OVER 2 INCHES TO NEAR 3 INCHES WITH
ANY WATER ISSUES TO BE MINOR...IF AT ALL UNLESS SEE ANY AMOUNTS
NEAR 3 INCHES WHICH IS REMOTE AT THIS TIME. LOWS LOWER 60S NW TO
NEAR 70F DEGREES FAR SOUTH TONIGHT.
FRIDAY...PARTLY CLOUDY SKIES WILL BECOME CLOUDY WITH AREAS OF RAIN
AND EMBEDDED THUNDER TO OVERSPREAD MOST TO ALL THE REGION BY MID
TO LATE AFTERNOON AS SURFACE LOW DEVELOPS ALONG THE FRONT AND
PASSES NEAR OR SOUTH OF KEOKUK BY EARLY EVENING. LIMITED INSTABILITY
SUPPORTS ISOLATED OR NO THUNDER ALONG AND NORTH OF HIGHWAY 30.
LOCATIONS ALONG AND SOUTH OF HIGHWAY 34 MORE SUSCEPTIBLE FOR
CONVECTION BUT HIGHEST INSTABILITY AND RISK OF ANY SEVERE AT THIS
TIME APPEARS WILL BE ALONG OR MORE LIKELY SOUTH OF THE IA/MO
BORDER. RAIN HIGHS WILL BE A CHALLENGE AS CLOUDS AND PRECIPITATION
MAY KEEP HIGHS IN THE UPPER 60S TO LOWER 70S FOR LATER SHIFTS TO
REASSESS. MOST RAINFALL RATES SHOULD BE LESS THAN A HALF TO THREE
QUARTERS OF AN INCH AN HOUR WHICH SHOULD NOT RESULT IN ANY WATER
ISSUES.
.LONG TERM...(FRIDAY NIGHT THROUGH THURSDAY)
ISSUED AT 224 PM CDT THU SEP 17 2015
FRIDAY NIGHT...RAIN WITH EMBEDDED THUNDER ALONG AND ESPECIALLY SOUTH
OF I-80 WILL MOVE EAST OF THE REGION BY MIDNIGHT. THE SOUTH 1/3 TO
1/2 OF THE REGION SHOULD PICK UP .75 TO 1.5 INCHES...WHICH SHOULD NOT
CAUSE ANY WATER ISSUES. MINS LOWER 50S NW TO NEAR 60 DEGREES IN SE
AS SKIES CLEAR BY SUNRISE AND NW WINDS OF 10 TO 20+ MPH.
SATURDAY THOUGH TUESDAY...SEASONABLY COOL WITH FAIR SKIES AND DRY
WITH BREEZY NW WINDS ON SATURDAY. HIGHS UPPER 60S TO MID 70S AND
LOWS 45 TO 55 WITH A GRADUAL WARMING TREND STARTING MONDAY.
WEDNESDAY AND THURSDAY...SLIGHTLY WARMER WITH A VERY LOW CHANCE OF
A LIGHT SHOWER WHICH MAY BE ABLE TO BE REMOVED BY LATER SHIFTS. HIGHS
MID TO UPPER 70S AND MINS MOSTLY IN THE LOWER TO MIDDLE 50S AS
LIGHT SOUTH WINDS DEVELOP.
&&
.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z FRIDAY AFTERNOON)
ISSUED AT 1242 PM CDT THU SEP 17 2015
AT THE START OF THE 18Z PERIOD...THERE WILL BE AN AREA OF
THUNDERSTORMS THAT IS MOVE OVER EASTERN IOWA AND NORTHWEST
ILLINOIS. THIS AREA OF STORMS IS MOVING EAST QUICKLY...AND OFFERS
MAINLY A POTENTIAL FOR HEAVY RAIN AND LOWER VISIBILITIES IN THAT
HEAVY RAIN. CIGS ARE GENERALLY ABOVE 5000 FT. AFTER 19Z...THIS
ACTIVITY WILL HAVE MOVED EAST OF TERMINALS...BUT A LOW THREAT FOR
ISOLATED STORMS WILL CONTINUE THE REST OF TODAY...AND TONIGHT.
TONIGHT...THERE WILL BE ANOTHER CHANCE FOR WIDESPREAD
STORMS...WITH IFR VISIBILITY IN HEAVY RAIN...BUT CONFIDENCE ON
WHERE THIS COMPLEX FORMS IS NOT OVERLY YET. WINDS WILL BE VARIABLE
NEAR STORMS...BUT IN GENERAL SOUTH WINDS WILL DOMINATE THIS TAF
CYCLE.
&&
.DVN WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
IL...NONE.
MO...NONE.
&&
SYNOPSIS...NICHOLS
SHORT TERM...NICHOLS
LONG TERM...NICHOLS
AVIATION...ERVIN
Hazardous weather outlook, Sep 17, 4:00 AM CST, 12 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
500 AM CDT THU SEP 17 2015
IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-181000-
BUCHANAN-DELAWARE-DUBUQUE-BENTON-LINN-JONES-JACKSON-IOWA-JOHNSON-
CEDAR-CLINTON-MUSCATINE-SCOTT-KEOKUK-WASHINGTON-LOUISA-JEFFERSON-
HENRY IA-DES MOINES-VAN BUREN-LEE-JO DAVIESS-STEPHENSON-CARROLL-
WHITESIDE-ROCK ISLAND-HENRY IL-BUREAU-PUTNAM-MERCER-HENDERSON-
WARREN-HANCOCK-MCDONOUGH-SCOTLAND-CLARK-
500 AM CDT THU SEP 17 2015
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST
CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST
MISSOURI.
.DAY ONE...TODAY AND TONIGHT
SCATTERED STRONG AND POSSIBLY SEVERE STORMS ARE EXPECTED THIS
AFTERNOON AND EVENING ACROSS EASTERN IOWA INTO FAR NORTHWEST
ILLINOIS. THE STORM PREDICTION CENTER HAS PLACED A SLIGHT RISK OVER
THIS AREA. THE MAIN SEVERE WEATHER THREAT WILL BE LARGE HAIL AND
DAMAGING WIND.
WIDESPREAD THUNDERSTORMS ARE LIKELY OVERNIGHT ACROSS THE ENTIRE
OUTLOOK AREA AS A COLD FRONT MOVES THROUGH THE REGION. THE MAIN
STORM THREAT WILL BE LOCALLY HEAVY RAINFALL.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
ANOTHER ROUND OF THUNDERSTORMS ARE EXPECTED TO SPREAD ACROSS MUCH
OF THE OUTLOOK AREA FROM THE SOUTHWEST FRIDAY AFTERNOON AND NIGHT.
A FEW OF THESE STORMS MAY BE SEVERE WITH DAMAGING WINDS AND LARGE
HAIL THE PRIMARY THREATS. LATEST INDICATIONS SUGGEST AREAS MORE
FAVORABLE FOR STRONG TO SEVERE STORMS WILL BE ACROSS EAST CENTRAL
AND SOUTHEASTERN IOWA...FAR NORTHEASTERN MISSOURI...AND INTO WEST
CENTRAL ILLINOIS FRIDAY EVENING. THE STORM PREDICTION CENTER HAS
PLACED A SLIGHT RISK FOR SEVERE WEATHER FOR FRIDAY GENERALLY
ALONG AN WEST OF A LINE FROM CEDAR RAPIDS IOWA...TO THE QUAD
CITIES...AND TO MACOMB IN WEST CENTRAL ILLINOIS.
HEAVY RAINFALL WILL BE MORE OF A WIDESPREAD THREAT BY FRIDAY
NIGHT...WITH 1 TO 2 INCHES OF ADDITIONAL RAINFALL POSSIBLE IN
AREAS THAT GET REPEATED THUNDERSTORMS. HIGH RAINFALL RATES MAY
PRODUCE PONDING OF WATER ON ROADS AND TEMPORARY URBAN FLOODING.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING.
SHEETS/12
In the hours before
Special weather statement, Sep 17, 11:19 AM CST, 4 hours 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1219 PM CDT THU SEP 17 2015
IAC115-139-183-171830-
LOUISA-MUSCATINE-WASHINGTON-
1219 PM CDT THU SEP 17 2015
...A STRONG THUNDERSTORM WILL AFFECT LOUISA...MUSCATINE AND
WASHINGTON COUNTIES...
AT 1219 PM CDT...A STRONG THUNDERSTORM WAS OVER AINSWORTH...OR 7
MILES EAST OF WASHINGTON...MOVING EAST AT 25 MPH.
WINDS IN EXCESS OF 40 MPH AND NICKEL SIZE HAIL ARE POSSIBLE WITH THIS
STORM.
LOCATIONS IMPACTED INCLUDE...
MUSCATINE...WASHINGTON...WAPELLO...COLUMBUS JUNCTION...FRUITLAND...
AINSWORTH...GRANDVIEW...CONESVILLE...COLUMBUS CITY...LETTS...
CRAWFORDSVILLE...COTTER...WYMAN...FREDONIA...MARR PARK...ARDON...
HASKINS...WASHINGTON AIRPORT...FLAMING PRAIRIE PARK AND LOUISA COUNTY
FAIRGROUNDS.
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
LAT...LON 4137 9168 4142 9119 4134 9107 4130 9107
4129 9109 4125 9111 4124 9111 4122 9109
4115 9121 4119 9167
TIME...MOT...LOC 1719Z 271DEG 21KT 4130 9155
GIBBSLocal storm report, Sep 17, 11:23 AM CST, 4 hours 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1223 PM CDT THU SEP 17 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1222 PM HEAVY RAIN WNW PARNELL 41.58N 92.01W
09/17/2015 M1.35 INCH IOWA IA TRAINED SPOTTER
&&
DCLocal storm report, Sep 17, 11:32 AM CST, 4 hours 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1232 PM CDT THU SEP 17 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1227 PM HAIL AINSWORTH 41.29N 91.55W
09/17/2015 M0.75 INCH WASHINGTON IA TRAINED SPOTTER
ALSO WITH HEAVY RAIN
&&
DCSpecial weather statement, Sep 17, 12:04 PM CST, 4 hours 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
104 PM CDT THU SEP 17 2015
IAC105-113-171845-
JONES-LINN-
104 PM CDT THU SEP 17 2015
...A STRONG THUNDERSTORM WILL AFFECT LINN AND JONES COUNTY...
AT 103 PM CDT...A STRONG THUNDERSTORM WAS NEAR ALBURNETT...OR 13
MILES NORTHEAST OF CEDAR RAPIDS...MOVING EAST AT 35 MPH.
WINDS IN EXCESS OF 40 MPH AND NICKEL SIZE HAIL ARE POSSIBLE WITH THIS
STORM.
LOCATIONS IMPACTED INCLUDE...
ANAMOSA...MARION...MONTICELLO...ROBINS...CENTRAL CITY...
SPRINGVILLE...ALBURNETT...PRAIRIEBURG...MORLEY...CENTER JUNCTION...
WHITTIER...VIOLA...LANGWORTHY...STONE CITY...WAUBEEK...PARIS...SCOTCH
GROVE...LAFAYETTE...HOWARD H CHERRY SCOUT RESERVATION AND LINN
COUNTY FAIRGROUNDS.
THIS INCLUDES INTERSTATE 380 BETWEEN MILE MARKERS 29 AND 30.
LAT...LON 4209 9171 4221 9172 4229 9123 4217 9101
4200 9122
TIME...MOT...LOC 1803Z 267DEG 30KT 4214 9155
GIBBSSpecial weather statement, Sep 17, 1:16 PM CST, 2 hours 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
216 PM CDT THU SEP 17 2015
ILC085-IAC061-097-172015-
JO DAVIESS-DUBUQUE-JACKSON-
216 PM CDT THU SEP 17 2015
...A THUNDERSTORM WITH HEAVY RAIN WILL AFFECT THE DUBUQUE AREA...
AT 214 PM CDT...A THUNDERSTORM WAS OVER PEOSTA...OR 9 MILES WEST OF
DUBUQUE...MOVING EAST AT 25 MPH.
WINDS IN EXCESS OF 30 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH THIS
STORM. HEAVY RAIN AND MINOR FLOODING WILL BE POSSIBLE WITH THESE
STORMS.
LOCATIONS IMPACTED INCLUDE...
DUBUQUE...GALENA...ASBURY...DYERSVILLE...CASCADE...EPWORTH...EAST
DUBUQUE...FARLEY...PEOSTA...WORTHINGTON...LA MOTTE...MENOMINEE...
RICKARDSVILLE...SHERRILL...COUNCIL HILL...ST. DONATUS...CENTRALIA...
SAGEVILLE...BERNARD AND ZWINGLE.
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
LAT...LON 4263 9070 4254 9064 4251 9064 4251 9030
4229 9052 4231 9113 4251 9113 4266 9080
TIME...MOT...LOC 1914Z 259DEG 24KT 4245 9087
GIBBSSpecial weather statement, Sep 17, 2:50 PM CST, 1 hour 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
350 PM CDT THU SEP 17 2015
ILC015-085-IAC097-172130-
CARROLL-JO DAVIESS-JACKSON-
350 PM CDT THU SEP 17 2015
...A STRONG THUNDERSTORM WILL AFFECT CARROLL...JO DAVIESS AND
JACKSON COUNTIES...
AT 350 PM CDT...A STRONG THUNDERSTORM WAS OVER GREEN ISLAND...OR 16
MILES SOUTH OF GALENA...MOVING EAST AT 20 MPH.
WIND GUSTS UP TO 50 MPH AND NICKEL SIZE HAIL ARE POSSIBLE WITH THIS
STORM.
LOCATIONS IMPACTED INCLUDE...
MOUNT CARROLL...SAVANNA...HANOVER...GREEN ISLAND...MASSBACH...CAMP
FAR HORIZONS...MISSISSIPPI PALISADES STATE PARK...WHITTON...WILLOW...
REECEVILLE...ELMOVILLE AND STOCKTON AIRPORT.
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
LAT...LON 4207 8992 4214 9038 4226 9038 4234 8994
TIME...MOT...LOC 2050Z 263DEG 19KT 4220 9031
GIBBS
Thunderstorm Wind, Stephenson
- When
- September 17, 4:11 PM CST
- Where
- Stephenson County, Pearl City
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Public
- Coordinates
- 42.270, -89.830
Small tree branches were blown down in town with sideways rain at times.
Flash Flood, Carroll
- When
- September 17, 11:30 PM CST to September 18, 12:30 AM CST
- Where
- Carroll County, 3.41 mi ENE of Savanna to 1.46 mi E of Riverview
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 42.101, -90.090
Several inches of rain resulted in many road closures due to water, mud and debris over the roadways.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Damaging Winds and Heavy Rain in Wisconsin, September 17 to 18, 2015$42,000 · 70 kt wind · 3 events
- Damaging Winds in Illinois, September 17, 2015$30,000 · 2 events
- Flash Flooding in Wisconsin, September 17, 2015$25,000 · 3 events
- Lightning Strike in Wisconsin, September 17, 2015$20,000 · 1 event
- Hail and Damaging Winds in Kansas, September 17 to 18, 20151.5 in hail · 10 events
- Hail in Iowa, September 17, 20151.75 in hail · 9 events
- Hail in Iowa, September 17 to 18, 20151 in hail · 6 events
- Flash Flooding and Hail in Minnesota, September 17, 20151 in hail · 5 events
- Hail in Nebraska, September 17, 20151 in hail · 3 events
- Funnel Clouds in Oregon, September 17, 20152 events
- Hail and Damaging Wind in Missouri, September 17, 201552 kt wind · 2 events
- Hail in Minnesota, September 17, 20151 in hail · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 601989, 601991.